Indiana, 2008

Flood in Indiana, March 4 to 5, 2008

March 4 to 5, 2008 · NWS LMK · 1 event in 1 county or zone

A fast moving cold front coupled with an upper level low brought some heavy rains and river flooding to south central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A fast moving cold front coupled with an upper level low brought some heavy rains and river flooding to south central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 4, 6:14 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 4, 6:14 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
614 AM EST TUE MAR 4 2008

.UPDATE...

FLOODING NO LONGER EXPECTED TO BE A PROBLEM WITH RAIN DIMINISHING IN
STRENGTH AND COVERAGE. HAVE ALREADY CANCELLED FLOOD WATCH AND WILL
BE ISSUING NEW ZONES TO REMOVE HEADLINE AND UPDATE PRECIPITATION
CHANCES. THESE CHANCES WERE LOWERED IN THE SOUTHWESTERN ZONES FOR
THIS MORNING...WITH DRYING TREND IN THE AFTERNOON REMAINING THE
SAME.

ALSO LOWERED HIGH TEMPERATURES A COUPLE OF DEGREES FROM PREVIOUS
FORECAST WITH COOLER START THAT EXPECTED. LITTLE REBOUND TODAY...BUT
SOME MAY BE POSSIBLE WITH CLEARING THIS MORNING BEFORE TEMPERATURES
STEADY OUT AND FALL THROUGHOUT THE LATE MORNING AND AFTERNOON HOURS.

ANOTHER AFD WILL BE ISSUED AROUND THE TOP OF THE HOUR...BUT ONLY TO
UPDATE AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM (TODAY AND TONIGHT)...

RAIN TO CONTINUE ACROSS THE FORECAST AREA THIS MORNING...THOUGH A
SLOW END TO THE MODERATE TO HEAVY SHOWERS WILL OCCUR THROUGHOUT THIS
MORNING AND EARLY THIS AFTERNOON. RATES OF UP TO ONE INCH AN HOUR
POSSIBLE IN THE HEAVIEST OF THE RAIN...THOUGH FOR THE MOST PART SO
FAR THE AVERAGE OVERNIGHT HAS BEEN BETWEEN 0.25 AND 0.50 INCHES PER
HOUR. THIS RAIN IS STEADY...BUT NOT HEAVY ENOUGH FOR ANY FLASH
FLOODING CONCERNS...THOUGH SOME LOCALIZED AREAL FLOODING IS STILL
POSSIBLE. WILL CONTINUE FLOOD WATCH AT THIS TIME...SINCE IT IS STILL
RAINING ACROSS THE WATCH AREA. DO ANTICIPATE SOME CANCELLATIONS IN
THE WESTERN ZONES ONCE RAIN SHUTS OFF TOWARD SUNRISE...SO AN EARLY
MORNING UPDATE WILL LIKELY BE NECESSARY TO TAKE CARE OF THIS (5-6AM
EST APPROX). AN UPDATE WILL BE ISSUED AROUND THAT TIME AS WELL IF NO
CHANGES TO THE WATCH WILL BE MADE.

WOULD EXPECT EASTERN ZONES TO REMAIN IN THE WATCH UNTIL AT LEAST
SCHEDULED EXPIRATION TIME WITH MODERATE RAIN POTENTIALLY CONTINUING
A FEW HOURS INTO THIS AFTERNOON. WILL LET DAY SHIFT TAKE KEEP WATCH
ON THE FAR EASTERN ZONES. RAIN WEAKENS AND SHIFTS EAST BY THIS
EVENING WITH ONLY SOME SCATTERED SHOWERS CONTINUING INTO TONIGHT.

CHALLENGE FOR TONIGHT IS IF ANY SNOW WILL FALL ACROSS THE AREA AND
IF SO HOW MUCH. BULK OF THE MOISTURE WITH THIS SYSTEM WILL BE
ASSOCIATED WITH THE SURFACE LOW THAT WILL BE WELL OFF TO THE
NORTHEAST BY THE MIDDLE OF TONIGHT...WITH ONLY A LITTLE MOISTURE
AVAILABLE WITH THE UPPER LOW AS IT TRACKS THROUGH KENTUCKY
OVERNIGHT. WILL CONTINUE LIGHT SNOW CHANCE MENTION MAINLY AFTER
MIDNIGHT...WITH FOCUS AGAIN ON NORTHEASTERN ZONES WHERE A FEW TENTHS
COULD ACCUMULATE. HOWEVER...DO NOT REALLY EXPECT MUCH TO STICK
CONSIDERING WET GROUND AND TEMPERATURES HOVERING RIGHT AROUND THE
FREEZING MARK. COULD SEE SOME WET ROADS FREEZE IN SPOTS OVERNIGHT AS
WELL...THOUGH INCREASING WINDS AFTER MIDNIGHT TONIGHT SHOULD HELP TO
DRY ROAD SURFACES BEFORE TEMPERATURES FALL BELOW  FREEZING
PREVENTING ICE FROM BECOMING A WIDESPREAD PROBLEM.

.LONG-TERM (WEDNESDAY-MONDAY)...

ACTIVE PATTERN WITH ONLY LIGHT PRECIPITATION AMOUNTS EXPECTED.
MOSTLY BELOW NORMAL TEMPS AS WELL.

WEDNESDAY-THURSDAY...

HIGH PRESSURE SLIDES INTO THE REGION ON WEDNESDAY WITH A WRLY FLOW
CONTINUING. THIS WILL HELP KEEP TEMPS FROM DROPPING OFF TOO MUCH ON
WED...WITH HIGHS IN THE 40S TO AROUND 50 EXPECTED. BASICALLY AT OR
JUST BELOW NORMALS. BUT BY EARLY THURSDAY...STRONG UPPER TROUGH OVER
THE PLAINS WILL DRIVE A COLD FRONT THROUGH THE REGION...WHICH WILL
BRING A CHANCE OF A RA/SN MIX IN THE MORNING...BUT RAIN BY THE
AFTERNOON AS IT WARMS UP ENOUGH TO CHANGEOVER. HOWEVER KEPT THE POPS
LOW SINCE THE QPF AMOUNTS ARE PRETTY MINIMAL.

FRIDAY-SATURDAY...

AFOREMENTIONED UPPER TROUGH WILL DIVE THROUGH THE REGION FRIDAY INTO
SATURDAY...BRINGING WELL-BELOW NORMAL TEMPS TO THE REGION AS THE GFS
AND EURO INDICATE. KEPT A SNOW OR RAIN/SNOW MIX FOR FRIDAY AND
FRIDAY NIGHT AHEAD OF THE TROUGH AXIS. MAY BE ENOUGH QPF GENERATED
TO PRODUCE A DUSTING OF SNOW FRIDAY NIGHT...BUT DID NOT GET CARRIED
AWAY WITH AMOUNTS YET. COULD HAVE FLURRIES LINGERING INTO SATURDAY
BUT WILL LEAVE DRY FOR NOW. WENT WELL BELOW HPC GUIDANCE FOR
TEMPS...ESPECIALLY SATURDAY WITH THE ENSEMBLES (GFS) INDICATING
TEMPS 10 (20) DEGREES BELOW NORMAL THIS FAR OUT BRRR.
HOWEVER...JUST A COUPLE OF DAYS OF COLD WEATHER. WE SHOULD REBOUND
NICELY LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

SUNDAY-MONDAY...

THE COLD WEATHER OF FRI-SAT WILL BE SHORT-LIVED AS WE SHOULD REBOUND
DURING THIS TIME FRAME BACK TO NEAR NORMAL VALUES WITH WRLY FLOW
ALOFT HELPING TO MODERATE TEMPS. GFS AND GFS ENSEMBLES HINT AT
ANOTHER FRONT PASSING THROUGH ON MONDAY...BUT THE EURO DOES NOT SHOW
THIS...AND THE QPF LOOKS MINIMAL ANYWAY. THUS LEFT MONDAY DRY FOR
NOW.

&&

.AVIATION (12Z TAFS)...

RAIN DIMINISHING ACROSS THE AREA THOUGH MVFR/IFR CEILINGS WILL
CONTINUE IN RAIN AND FOG THROUGHOUT MUCH OF THE TAF PERIOD. THOUGH
SOME BREAKS IN PRECIPITATION LIKELY THROUGHOUT THE TAF PERIOD...CIGS
AND VIS ARE LIKELY TO REMAIN PREVAILING IFR/MVFR. SOME LIGHT SNOW
WILL BE POSSIBLE AT KSDF AND KLEX AFTER 06Z WITH CONTINUED IFR/MVFR
CIGS AND VIS. SOME IMPROVEMENT IN CONDITIONS WILL BEGIN SHORTLY
AFTER THE END OF THE TAF PERIOD.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.......MACZKO
SHORT TERM...MACZKO
LONG TERM....AL
AVIATION.....MACZKO
Hazardous weather outlook, Mar 4, 8:15 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
815 AM EST TUE MAR 4 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
815 AM EST TUE MAR 4 2008 /715 AM CST TUE MAR 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

LIGHT TO MODERATE SHOWERS WILL CONTINUE THIS MORNING...BEFORE
TAPERING OFF THIS AFTERNOON. SOME MINOR RIVER FLOODING IS EXPECTED
ON PARTS OF THE GREEN RIVER IN SOUTH CENTRAL KENTUCKY AND ON THE
MUSCATATUCK RIVER IN SOUTHERN INDIANA. MOTORISTS ARE URGED TO USE
CAUTION AND NOT TRAVEL OVER ANY ROADWAYS THAT ARE UNDER WATER...AS
WATER MAY BE DEEPER THAN YOU THINK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LIGHT SNOW WILL BE POSSIBLE FRIDAY NIGHT WITH LIGHT SNOW
ACCUMULATIONS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF FLOODING AND RAINFALL
TO THE NATIONAL WEATHER SERVICE.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
March 4, 8:15 AM EST to March 5, 6:55 AM EST
Where
Jefferson County, Deputy to 0.74 mi WSW of Deputy
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.800, -85.650

The Muscatatuck River at Deputy crested at 23.1 feet around 330 PM EST on March 4. Flood stage at Deputy is 20 feet. Minor flooding occurs at this level, with some county roads under water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89819.